Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 9, 2011, 1:45 PM CDT for Rice County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 1:45 PM CDT (18:45 UTC)
- Expired
- Apr 9, 2011, 2:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 59 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:58 PM CDT | HAIL 0.5 | Northfield, MN | NORTHFIELD AMBULANCE REPORTED PEA TO DIME SIZE HAIL WAS BEGINNING TO COVER THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
121 WWUS83 KMPX 091845 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 145 PM CDT SAT APR 9 2011 MNZ063-070-077-078-WIZ023-024-091930- DAKOTA-GOODHUE-PIERCE-RICE-ST. CROIX-WASHINGTON- 145 PM CDT SAT APR 9 2011 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DAKOTA...GOODHUE... PIERCE...RICE...ST. CROIX AND WASHINGTON COUNTIES THROUGH 230 PM CDT... AT 144 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF DUNDAS. THIS STORM WAS MOVING NORTHEAST AT 50 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BRIDGEWATER. NORTHFIELD. CASTLE ROCK. STANTON. CANNON FALLS. NEW TRIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4490 9258 4464 9236 4428 9338 4443 9351 TIME...MOT...LOC 1845Z 240DEG 44KT 4442 9326 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 12:12 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 9, 12:12 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1212 PM CDT SAT APR 9 2011 .UPDATE... UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED 357 AM CDT SAT APR 9 2011/ APPEARS ACTIVE WEATHER PATTERN TO DEVELOP TONIGHT INTO SUNDAY ACROSS THE CWA. INITIALLY HAVE MCS ROLLING ACROSS MISSOURI AND SOUTHEAST IOWA HIS MORNING. THIS INITIATED NEAR SURFACE WARM FRONT. THIS BOUNDARY WILL LIFT SLOWLY NORTH ACROSS IOWA AS NEXT STRONG SHORT WAVE LIFTS NORTHEAST FROM COLORADO/HEW MEXICO. SHOULD SEE BOUNDARY MOVE TO NEAR THE MN/IA BORDER BY 00Z SUN. VERY UNSTABLE/STEEP LAPSE RATES LIFTING INTO THE REGION DURING THE DAY WITH BEST LI'S TRAVERSING THE AREA THROUGH 00Z. ELEVATED NATURE OF CONVECTION EXPECTED DURING THE DAY AND WILL MENTION CHANCE POPS FOR THIS LIFTING NORTH DURING THE DAY. EXPECT QUITE A BIT OF CLOUD COVER TO REMAIN OVER THE AREA AS SURFACE WARM FRONT LIFTS NORTH. TEMPERATURES COULD BE LIMITED FROM REACHING FORECAST VALUES. WILL RETAIN 60S FOR THE AREA FOR NOW. LATER THIS AFTERNOON...NEAR THE SURFACE WARM FRONT...EXPECT ANY CONVECTIVE INHIBITION TO WEAKEN RAPIDLY AND EXPECT THUNDERSTORMS TO DEVELOP ALONG FRONT AND CONGEAL INTO ANOTHER MCS AND LIFT NORTHEAST DURING THE NIGHT...AS LOW LEVEL JET DEVELOPS AND CONTINUES TO DRIVE VERY UNSTABLE/STEEP LAPSE RATE AIR OVER SOUTHERN MN/WC WI. LARGE HAIL IS LIKELY AS THIS AIR MOVES THROUGH. WILL TRY AND TRAIL POPS TO HE SOUTHWEST AFTER MIDNIGHT. SUNDAY DEVELOPMENT/MOVEMENT OF SURFACE LOW AND ATTENDANT COLD FRONT PRETTY MUCH ON TRACK. 00Z NAM IS FASTEST WITH SURFACE LOW AND COLD FRONT EXITING MN BEFORE 00Z MON. GFS HAS BEEN MOST CONSISTENT WITH ITS MOVEMENT AND WILL FOLLOW THIS MODEL FOR POTENTIAL SEVER WEATHER DEVELOPMENT SUNDAY. COULD HAVE SOME RESIDUAL STRONG/SEVERE THUNDERSTORMS LIFTING OVER NORTHERN CWA EARLY IN THE MORNING BEFORE WEAKENING. REDEVELOPMENT EXPECTED LATE MORNING/EARLY AFTERNOON ALONG FRONTAL BOUNDARY/SURFACE LOW WHICH IS FORECAST TO BE OVER CENTRAL MN BY AFTERNOON. DRY SURGE EXPECTED TO LIFT NORTHEAST AND COULD SHUT OF CONVECTION FOR A TIME IN THE SOUTH...BUT AS FRONT MOVES EAST...STILL COULD SEE DEVELOPMENT THERE IN THE AFTERNOON. BEST CHANCE OF SEVERE WEATHER WILL BE FOUND OVER THE FAR EASTERN MN REGION INTO WEST CENTRAL WISCONSIN DURING THE AFTERNOON...WITH TEMPERATURES WARMING THROUGH THE LOWER AND MIDDLE 70S AND DEWPOINTS TO 60F. A FEW TORNADOES POSSIBLE BUT EXPECT ACTIVITY TO BE MOVING RAPIDLY EAST. WRAP AROUND SHOWERS/RAIN WILL MOVE ACROSS THE REGION OVERNIGHT SUNDAY NIGHT AND EXIT THE AREA MONDAY MORNING. COOLER REGIME TO FOLLOW THIS SYSTEM...READINGS CLOSER TO NORMAL. LONGER RANGE MODELS SHOWING NEXT FRONTAL SYSTEM MOVING INTO THE AREA LATER TUESDAY NIGHT LINGERING INTO THURSDAY. GFS REMAINS MOST PROGRESSIVE WITH FLOW PATTERN WITH THE 00Z ECMWF SLOWER AND MORE AMPLIFIED WITH SYSTEM. WILL LEAVE POPS AS IS FOR NOW. && .HYDROLOGY... POTENTIAL FOR .75 TO 1.35 INCHES QPF FROM 12Z SAT THROUGH 12Z MON. STILL SEEING PRECIPITABLE WATER VALUES TO 1.25 INCHES OVER THE EASTERN AREAS AS SYSTEM MOVES THROUGH. STRONG MOISTURE TRANSPORT AND CONVECTIVE NATURE YIELDS QPF IN EXCESS OF AN INCH THROUGH THE EVENT. THIS COULD FURTHER SLOW CRESTS ON AREA RIVERS. && .AVIATION.../18Z TAF ISSUANCE/ A RATHER COMPLEX AND ACTIVE PERIOD IN TERM OF WEATHER ACROSS THE FORECAST AREA. ISOLATED THUNDERSTORMS THAT HAD DEVELOPED EARLIER...HAD DEVELOPED ALONG THE TIGHT INSTABILITY GRADIENT ALOFT... OVER SOUTHERN MN. EXPECT MORE WIDESPREAD COVERAGE OF PRECIPITATION AND THUNDERSTORMS OVERNIGHT TONIGHT AND SUNDAY. A SURFACE LOW OVER THE ROCKIES...WILL LIFT NORTHEAST OVER MINNESOTA BY SUNDAY MORNING. THE LATEST MODEL RUN CONTINUE TO TREND THE SFC LOW OVER EASTERN MN BY MID AFTERNOON SUNDAY. CEILINGS/VISIBILITIES MAY IMPROVE SOMEWHAT THIS AFTERNOON...BEFORE TANKING TO IFR/LIFR CONDS OVERNIGHT AND SUNDAY MORNING. IF THE LOW CLOUDS HOLD FAST THROUGH MUCH OF THE DAY ON SUNDAY...THE SEVERE WEATHER THREAT WILL LESSEN OVER WESTERN WISCONSIN AND EASTERN MN. KMSP...ISOLD THUNDERSTORMS DEVELOPING LATER THIS EVENING...EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TONIGHT INTO SUNDAY MORNING. CEILINGS LOWERING BACK DOWN TO IFR OR OCCASIONAL LIFR. SURFACE WINDS GENERALLY EAST TO SOUTHEAST AROUND 10 KNOTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Apr 9, 11:15 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 AM CDT SAT APR 9 2011 MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028- 101200- CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA- LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1115 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INTO SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE AREA. TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS MAINLY SOUTHERN MINNESOTA AND A SMALL PORTION OF WEST CENTRAL WISCONSIN. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP THIS EVENING NEAR THE MINNESOTA/IOWA BORDER AND LIFT NORTH ACROSS THE AREA OVERNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM LARGE HAIL AND POSSIBLE DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE ACROSS FAR SOUTHERN MINNESOTA THIS EVENING...NEAR THE INTERSTATE 90 CORRIDOR. FINALLY...MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MODERATE RISK OF SEVERE THUNDERSTORMS IS AGAIN OUTLOOKED ACROSS A SMALL PORTION OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO REDEVELOP BY SUNDAY AFTERNOON ACROSS EAST CENTRAL INTO SOUTH CENTRAL MINNESOTA...AND MOVE RAPIDLY INTO WEST CENTRAL WISCONSIN. INITIAL DEVELOPMENT MAY YIELD ISOLATED TORNADOES AS WELL. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT AND AGAIN SUNDAY AFTERNOON. MNZ041>045-047>052-101200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI- 1115 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND AGAIN SUNDAY MORNING ACROSS THE AREA. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE OUTLOOK AREA APPEARS TO BE LARGE HAIL. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN INTO SUNDAY AFTERNOON. MNZ054>059-064>067-073>075-082-083-091-092-101200- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- WATONWAN-BLUE EARTH-MARTIN-FARIBAULT- 1115 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE SOME LARGE HAIL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE APPEARS TO BE LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE THIS EVENING ALONG THE INTERSTATE 90 CORRIDOR. MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK REMAINS ACROSS MUCH OF THE AREA SUNDAY WITH THE MAIN THREAT OF THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND AGAIN SUNDAY AFTERNOON.
In the hours before
Local storm report, Apr 9, 9:39 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HAIL WALNUT GROVE 44.23N 95.47W
04/09/2011 M0.75 INCH REDWOOD MN LAW ENFORCEMENT
&&
RAHSpecial weather statement, Apr 9, 11:12 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 AM CDT SAT APR 9 2011
MNZ067-074-075-091700-
BROWN-NICOLLET-SIBLEY-
1112 AM CDT SAT APR 9 2011
AT 1107 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF EVAN. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SLEEPY EYE.
ST GEORGE.
KLOSSNER.
GIBBON.
LAFAYETTE.
WINTHROP
NEW ULM.
LAT...LON 4421 9467 4442 9486 4446 9477 4446 9464
4452 9463 4463 9437 4463 9426 4468 9425
4471 9419 4446 9395
TIME...MOT...LOC 1611Z 238DEG 37KT 4441 9473Special weather statement, Apr 9, 1:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 145 PM CDT SAT APR 9 2011 MNZ063-070-077-078-WIZ023-024-091930- DAKOTA-GOODHUE-PIERCE-RICE-ST. CROIX-WASHINGTON- 145 PM CDT SAT APR 9 2011 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DAKOTA...GOODHUE... PIERCE...RICE...ST. CROIX AND WASHINGTON COUNTIES THROUGH 230 PM CDT... AT 144 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF DUNDAS. THIS STORM WAS MOVING NORTHEAST AT 50 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BRIDGEWATER. NORTHFIELD. CASTLE ROCK. STANTON. CANNON FALLS. NEW TRIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4490 9258 4464 9236 4428 9338 4443 9351 TIME...MOT...LOC 1845Z 240DEG 44KT 4442 9326
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:09 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 40 min |
| Apr 9, 11:12 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 48 min |
| Apr 9, 11:38 AM CDT | River Flood Watch | MPX | Buffalo, Pepin | 6 days |
| Apr 9, 2:55 PM CDT | Special Weather Statement | MPX | Pierce | 35 min |
| Apr 9, 5:36 PM CDT | Special Weather Statement | MPX | Rusk | 39 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.